Download Antibiotic-Associated Diarrhea/C. difficile Colitis

Survey
yes no Was this document useful for you?
   Thank you for your participation!

* Your assessment is very important for improving the work of artificial intelligence, which forms the content of this project

Document related concepts

Public health genomics wikipedia, lookup

Compartmental models in epidemiology wikipedia, lookup

Dental emergency wikipedia, lookup

Syndemic wikipedia, lookup

Hygiene hypothesis wikipedia, lookup

Antimicrobial resistance wikipedia, lookup

Antibiotic use in livestock wikipedia, lookup

Infection wikipedia, lookup

Focal infection theory wikipedia, lookup

Canine parvovirus wikipedia, lookup

Infection control wikipedia, lookup

Transcript
January 2016
Antibiotic-Associated
Diarrhea/C. difficile
Colitis
Paul Feuerstadt, MD
and Randy Johnson PA-C
Antibiotic-associated
diarrhea
What is antibiotic-associated
diarrhea?
Antibiotic-associated diarrhea
describes an increase in the frequency
of bowel movements and/or watery
bowel movements that occurs as a result of antibiotic therapy used to treat
bacterial infections anywhere in the
body. Generally, this is a benign, selflimited diarrhea caused by changes to
the composition and function of intestinal flora; the constellation of microorganisms that live in your intestinal
tract.
What are the symptoms of antibiotic-associated diarrhea?
The symptoms of antibioticassociated diarrhea includes loose
stools with or without increased bowel
movement frequency. The changes in
bowel habits can happen rapidly, even
after one dose, though most commonly
occurs five to ten days after starting
antibiotics. Some individuals can have
a “delayed onset” which can occur up
to 8 weeks after the initial antibiotic
exposure. Though most patients will
have a mild form, some might develop
severe antibiotic-associated diarrhea
characterized by frequent watery diarrhea, fever, blood in stool, pus in stool,
abdominal pain and cramping. One
should contact their doctor if they have
any of these signs of severe symptoms
as it may represent something more serious.
How do antibiotics cause antibiotic-associated diarrhea?
Antibiotics are used to treat
infections caused by harmful bacteria
and choice of antibiotics varies depending on the location and severity of the
infection as well as the cause. While
a specific antibiotic works to treat the
underlying disease (e.g. urinary tract
infection, pneumonia, sinus infection,
skin infections, etc) it may also affect
the balance, composition, and function
of the intestinal flora. When the good
bacteria are inadvertently suppressed
by the antibiotics, the bad bacteria can
overgrow causing the changes in bowel
habits and diarrhea.
Which antibiotics most commonly
cause Antibiotic-associated diarrhea?
• Cephalosporins, including cefixime
(Suprax), Ceftriaxone (Rocephin), and
cefpodoxime (Vantin)
• Clindamycin (Cleocin)
• Erythromycin (Erythrocin, E.E.S.,
others)
• Penicillin Drugs, such as amoxicillin
(Larotid, Moxatag, others) and ampicillin
• Quinolones including ciprofloxacin
(Cipro) and levofloxacin (Levaquin)
• Tetracyclines, such as doxycycline
(Vibramycin, Periostat, others) and minocycline (Minocin, Solodyn, others)
What characteristics place a
patient at risk for antibiotic-associated diarrhea?
• Any previous episode of antibioticassociated diarrhea
• Age greater than 80
• Female gender
• Antacid use/Proton pump inhibitor
use
Some individuals can
have a “delayed onset”
which can occur up to
8 weeks after the
initial antibiotic
exposure. .
• Recent or extended (> 7 days) stay at
a hospital or skilled nursing facility
• Recent surgery on the digestive tract
• Severe underlying disease of the digestive system (e.g. colon cancer, inflammatory bowel disease)
How do we diagnose antibioticassociated diarrhea?
If symptoms are mild the medical practitioner might be able to diagnose this disease by asking questions
and taking a history alone. If symp-
toms are severe the medical practitioner might obtain a stool sample and/or
bloodwork to evaluate for a more serious condition and assess for severity of
the process.
What are common treatments of
antibiotic-associated diarrhea?
Treatment will depend on the
severity of the illness and this should
only be assessed by a medical practitioner. Mild symptoms will usually
resolve within a couple of days following completion of antibiotic treatment. In mild cases home remedies
such as drinking plenty of fluids, eating soft, easy to digest foods (e.g. bananas, rice, applesauce), and avoiding
irritating foods (e.g. fatty, spicy or fried
foods) can help to alleviate the symptoms. In more severe cases the medical
practitioner might advise stopping the
antibiotic. In addition, recent studies
have shown that the probiotics, healthy
bacterial supplements, such as S. boulardii (Florastor), Lactobaccilus (Culturelle) and Bifidobacterium (Align), if
given with antibiotics, can reduce the
risk of the onset or severity of the diarrhea. Patients should always consult
their medical provider before considering taking medications that constipate (e.g., loperamide [Imodium A-D])
since these medications can hinder the
body’s ability to eliminate the infection
and lead to more serious complications.
C. Difficile Infection:
A specific type of
Antibiotic-Associated
Diarrhea
What is C. difficile Infection?
C. difficile infection is a common and
more severe type of antibiotic-associated diarrhea. It is estimated that approximately one-third of cases of antibiotic-
associated diarrhea are caused by C.
difficile. C. difficile is a bacterium that
is most commonly acquired in the hospital or skilled nursing facility setting.
Some individuals who develop this infection might have had no exposure to
medical facilities or medical care at all.
Treatment will depend
on the severity of the
illness and this should
only be assessed by a
medical practitioner.
• Poor hand hygiene (e.g., not washing
hands with soap and water)
• Having a roommate or someone in the
same home/living environment who
has the infection
• Living in a skilled nursing facility or
spending an extended amount of time
in a hospital
How is C. difficile infection
diagnosed?
C. difficile infection is diagnosed by stool studies that are obtained
by your physician. The study usually
takes less than 24 hours to obtain results and if positive, therapy should be
started immediately.
How does C. difficile cause
diarrhea?
How is C. difficile infection
treated?
Following acquisition of the
C. difficile bacterium, patients might
be exposed to specific antibiotics for
various reasons which then alter the
delicate balance of bacteria in the colon allowing the C. difficile infection
to proliferate. This causes C. difficile
colitis or “Pseudomembranous colitis.”
Most patients who acquire C. difficile
infection will have been exposed to antibiotics within 1-3 months of the start
of their symptoms, although some may
have not received antibiotics at all.
C. difficile infection is treated
with antibiotics including metronidazole (Flagyl), vancomycin (Vancocin)
or fidaxomicin (Dificid). The choice of
antibiotics is based upon the severity
of illness and should be discussed with
your health care providers. One of the
challenges with this infection is recurrence after the infection is treated and
thought to be cleared from a patient.
Although studies have shown mixed
results it is believed that the probiotic
S. boulardii (Florastor) might prevent
C. difficile infection if given with antibiotics and reduce repeat infections if
given at the same time as the primary
treatment of C. difficile. If several recurrences occur, then a fecal microbiota transplantation should be considered
for more definitive therapy.
What characteristics leave a patient at risk for C. difficile-associated diarrhea?
• Age> 65
• Woman
• Any immune weakening including
chronic kidney disease, solid organ
transplant, diabetes mellitus, HIV infection
• Any antibiotic exposure
• Chronic usage of proton pump inhibitors
• Chronic usage of narcotics
• Any gastrointestinal surgery
What is fecal microbiota
transplantation (FMT)?
FMT is a procedure where
stool from a healthy donor is transferred to the colon of an individual suffering from a disease that is known to
respond to this. In C. difficile infection,
it is known that alterations to the bacteria in the colon are a significant risk
factor for acquisition of the infection.
Studies have shown that by replacing
the bacteria in the colon of a patient
with C. difficile infection, we are able
to treat those who have had multiple repeat episodes that were previously unable to be cured with antibiotics alone.
This treatment is typically only considered for patients who have had at least
2 recurrences or 3 total episodes of the
infection. Our center is one of the only
centers in the state of Connecticut who
is currently performing this sometimes
life-saving procedure.
Summary
Antibiotic-associated diarrhea is, generally, a benign, self-limited diarrhea
caused by changes to the composition
and function of intestinal flora by an-
tibiotics. It is treated with supportive
measures and probiotics most of time.
Sometimes, a more severe form called
C. difficile is present which requires
treatment by a medical provider.